Pennsylvania, 2008

Damaging Winds in Pennsylvania, July 21, 2008

July 21, 2008 · NWS PBZ · 6 events in 4 counties and zones

Scattered severe thunderstorms developed once again ahead of a slow moving cold front across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$535,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed once again ahead of a slow moving cold front across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 1:36 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 1:36 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT MON JUL 21 2008

.SYNOPSIS...
LOW PRESSURE WILL AFFECT THE REGION INTO WEDNESDAY...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING DRIER
AND COOLER CONDITIONS FOR THE LAST HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS NW PA
CLOSE TO THE SURFACE FRONTAL BOUNDARY...AND ACROSS EASTERN OHIO
IN ADVANCE OF A SHORTWAVE. AS THE WAVE CONTINUES TO APPROACH...THE
CONVECTIVE ACTIVITY WILL SPREAD SOUTH AND EAST ACROSS SW PA AND
POINTS SOUTH BY LATE THIS AFTN. WITH SUFFICIENT DEEP LAYER SHEAR...A
FEW STORMS COULD PRODUCE GUSTY/LOCALLY SEVERE WIND GUSTS THROUGH
THIS EVENING. ACTIVITY WILL DECREASE OVERNIGHT WITH AREAS OF LOW
CLOUDS/FOG IN THE VALLEYS BY SUNRISE. THE NEXT WAVE WILL CROSS THE
AREA TUESDAY...BRINGING THE NEXT ROUND OF SCATTERED SHWRS/TSTMS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE UPPER LEVEL LOW WILL CROSS THE LOWER GREAT LAKES TUESDAY
NIGHT/WEDNESDAY. WITH THE SURFACE BOUNDARY MOVING TO THE
SOUTH...THINK PRECIP COVERAGE WILL DECREASE...ENDING ACROSS OHIO
AND NW PA WEDNESDAY...AND ACROSS THE RIDGES WEDNESDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE REGION THURSDAY FOR DRY AND SEASONABLY
COOL CONDITIONS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER AND COOLER TEMPERATURES
THROUGH FRIDAY. ANOTHER SERIES OF VORTICITY MAXES ROTATE INTO THE
EASTERN LONG WAVE POSITION OVER THE WEEKEND. 12Z GFS AND 00Z ECMWF
COMING INTO BETTER AGREEMENT ON FRONTAL TIMING LATE SATURDAY WITH
POSSIBILITY OF SECONDARY IMPULSE ON SUNDAY. WILL KEEP CHANCE OF
SHOWERS THROUGH THE WEEKEND WITH BEST CHANCE SATURDAY AFTERNOON
AND EVENING.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CLOUD TOPS CONTINUE TO WARM ON THE AREA OF THUNDERSTORMS IN
NORTHWEST OHIO. HOWEVER SOME CONVECTION IS BREAKING OUT AHEAD OF THE
ORIGINAL AREA OF THUNDERSTORMS. NEW COMPLEX BLOSSOMING IN SOUTHERN
INDIANA WILL LIKELY BLOCK MOISTURE FOR NORTHERN AREA AND LIMIT
SEVERITY OF STORMS TO THE NORTH. SCATTERED NORTHERN TSTMS ARE
BREAKING OUT AHEAD OF THE NORTHERN AREA AND HAVE PLACED 2-3 HOUR
PERIOD OF THUNDERSTORMS WITH IFR CONDS AND GUSTS TO 40KTS IN ALL
TERMINALS THIS EVENING. EXPECT TSTMS TO REACH ZZV AROUND 19Z...
WESTERN PA BORDER AROUND 21Z...LBE-DUJ LINE BY 23Z.

CONDITIONS LOWERING TO MVFR VISIBILITY AFTER 06Z AND IFR CIGS AND
VISIBILITIES AROUND SUNRISE. CONDITIONS IMPROVING TO VFR 15-16Z.

ANOTHER VORT MAX ROTATING THROUGH THE FLOW WILL BRING ANOTHER ROUND
OF THUNDERSTORMS LATE TUES AND TUESDAY NIGHT.  THUNDERSTORMS MAY
LINGER INTO WEDNESDAY MORNING AT EASTERN TERMINALS...OTHERWISE DRY
CONDITIONS THROUGH FRIDAY WITH MORNING FOG POSSIBLE WEDNESDAY AND
THURSDAY.  NEXT FRONT APPROACHES REGION LATE SATURDAY WITH CHANCE OF
THUNDERSTORMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 3:16 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 AM EDT MON JUL 21 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-220830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
416 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS
WHICH MAY BE SEVERE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AND ISOLATED STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 5:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT MON JUL 21 2008

OHZ040-041-212245-
CARROLL OH-COLUMBIANA OH-
606 PM EDT MON JUL 21 2008

...THUNDERSTORMS MOVING THROUGH COLUMBIANA AND CARROLL COUNTIES...

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF SALEM...MOVING
EAST AT 27 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BEAVER CREEK STATE PARK...COLUMBIANA...EAST PALESTINE...EAST
  ROCHESTER...GUILFORD LAKE STATE PARK...HOMEWORTH...LEETONIA...
  LISBON...MILLPORT...SALEM.

WINDS MAY GUST TO 40 MPH.  WHEN THREATENING WEATHER APPROACHES, MOVE
INDOORS
Special weather statement, Jul 21, 5:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EDT MON JUL 21 2008

OHZ057-058-068-212345-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
651 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
NOBLE...MUSKINGUM AND GUERNSEY...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER EAST FULTONHAM...MOVING EAST AT
59 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VALLEY...BLUE ROCK STATE PARK...CALDWELL...CANNELVILLE...
  CHANDLERSVILLE...CUMBERLAND...DUDLEY...DUNCAN FALLS...EAST
  FULTONHAM...HIGH HILL...PHILO...RURALDALE...SARAHSVILLE...
  SUMMERFIELD AND WOLF RUN STATE PARK

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
AROUND 30 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 21, 5:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT MON JUL 21 2008

PAZ007-008-015-220000-
CLARION PA-MERCER PA-VENANGO PA-
654 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...CLARION AND MERCER...

AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 5 MILES SOUTHWEST OF STONEBORO...
MOVING EAST AT 29 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLINTONVILLE...EMLENTON...KENNERDELL...KNOX...MERCER...MOUNT
  PLEASANT...OAKLAND...STONEBORO...VAN...IRON CITY...ALUM ROCK...
  ARTHURS...ASTRAL...BARKEYVILLE AND BARRS CORNERS

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
BETWEEN 30 AND 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 21, 6:15 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT MON JUL 21 2008

OHZ041-PAZ020-021-029-WVZ001-220015-
ALLEGHENY PA-BEAVER PA-COLUMBIANA OH-HANCOCK WV-WASHINGTON PA-
715 PM EDT MON JUL 21 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...WASHINGTON...ALLEGHENY...BEAVER AND HANCOCK...

AT 711 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER EAST LIVERPOOL...MOVING EAST AT
34 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
AROUND 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALIQUIPPA...ALLISON PARK...BESSEMER...BLACKHAWK...CARNEGIE...
  DOWNTOWN PITTSBURGH...ECONOMY BORO...FOX CHAPEL...FRANKLIN PARK...
  HARSHAVILLE...IMPERIAL...LEECHBURG...MCKEES ROCKS...MCKEESPORT AND
  MONROEVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 77 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 21, 6:30 PM EST
Where
Venango County, 1.38 mi N of Barkeyville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.200, -79.980

Emergency management reported numerous trees and power lines down near Barkeyville.

Thunderstorm Wind, Washington

When
July 21, 7:10 PM EST
Where
Washington County, 0.37 mi NW of Independence
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.254, -80.504

Emergency management reported numerous trees down in Independence TWP.

Thunderstorm Wind, Westmoreland

When
July 21, 7:50 PM EST
Where
Westmoreland County, 0.69 mi S of Lowber
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.240, -79.770

Emergency management reported trees down on Lowber ROAD.

Thunderstorm Wind, Fayette

When
July 21, 8:00 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.090, -79.750

Emergency management reported numerous trees down in Perryopolis.

Thunderstorm Wind, Fayette

When
July 21, 8:20 PM EST to 8:22 PM EST
Where
Fayette County, 0.35 mi W of Cottier to 0.32 mi W of Cottier
Measured
51 kt (59 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
39.851, -79.827

A microburst caused damage to the Strickland Estates mobile home park along Walnut Hill Rd NEAR SMITHFIELD. Emergency management reported 4 mobile homes destroyed and over 100 damaged. numerous trees were snapped and several outbuildings were damaged. The microburst had a path length of 300 yards and a maximum width of 500 yards.

Thunderstorm Wind, Fayette

When
July 21, 8:40 PM EST
Where
Fayette County, 0.53 mi E of Ohiopyle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.870, -79.490

A trained spotter reported trees down in Ohiopyle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126160, 126163, 126164, 126166, 126171, 126172.